Illinois, 2022

Drought in Illinois, November 1 to 30, 2022

November 1 to 30, 2022 · NWS PAH · 19 events in 19 counties and zones

Severe to extreme drought persisted over much of southern Illinois through November. The drought severity was greatest in the southernmost three counties from Cairo to Metropolis, where it remained extreme.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe to extreme drought persisted over much of southern Illinois through November. The drought severity was greatest in the southernmost three counties from Cairo to Metropolis, where it remained extreme. The drought was severe as far north and east as the Marion, Harrisburg, and Benton areas. Elsewhere, the drought was classified as moderate from the Wabash Valley to Wayne and Gallatin Counties. Most crops had been harvested, so agricultural impacts were limited. However, pastures were in poor or very poor condition. This forced farmers to begin feeding hay to cattle, which is normally reserved for the winter months. Stock ponds ran low or completely dried up. Wildfire danger remained high at times during the month. However, periodic light rainfalls allowed all counties to lift bans on outdoor burning. Even so, rainfall deficits were still 4 to 7 inches below normal for the fall (September 1 to November 30). One of the most significant impacts was very low water levels on the Mississippi and Ohio Rivers. Parts of the Mississippi River reached all-time low levels, however rain improved river levels sufficiently for navigation to fully resume by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 31, 8:07 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Oct 31, 8:07 PM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
907 PM CDT Mon Oct 31 2022

.UPDATE...
Issued at 907 PM CDT Mon Oct 31 2022

We decided to go with a Dense Fog Advisory for portions of SEMO
and southern IL tonight into early Tuesday. Visibilities have
dropped off quickly in the LSX area once the clouds move east and
the wind goes calm. This trend should continue east and into our
area. It is possible that we may need to expand the Advisory in
time, as much of the available guidance shows expanding fog later
tonight into southwest IN and down into parts of west KY. Cross
over temperatures will be achieved, with near calm winds and
clearing continuing. Otherwise, we raised lows just a bit. There
is not much change in overall airmass. The latest guidance
supports the trend up just a tad. That lines up well with dew
point trends as well.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 238 PM CDT Mon Oct 31 2022

The main concern in the short-term portion of the forecast will be
the potential for some sprinkles this evening and then some fog
development overnight. Some of the fog could become locally dense. A
warming trend can be expected for much of the week.

Tonight: The shortwave and frontal boundary that brought a few rain
showers to the area today, will shift completely out of the area
overnight. There may be some lingering clouds in the evening over
southwest Indiana and portions of western Kentucky, but there will
be a trend toward clearing skies. A stray shower or sprinkles may
occur over southwest Indiana for the first part of trick-or-treat
time; however, most of the area will remain dry. Another concern
will be the potential for fog development with the additional
moisture added to the soils over the past couple days. That, in
combination with light winds and clearing skies, will likely allow
for fog development. In fact, locally dense fog will be possible as
a stout temperature inversion sets up across the area. Overnight
lows are expected to be in the low to mid 40s.

Tuesday into Wednesday: A dry surface ridge will slide through the
Quad State for this time period. This will bring mainly dry
conditions along with a gradual warming trend through the middle to
end of the work week. The one issue will be a closed upper-level low
that is expected to pass through from west to east Tuesday night
through Wednesday morning. The main impacts from that feature will
be an increase in cloud cover. Overall the atmosphere looks dry
enough that no precipitation will be supported. Highs will be in the
mid 70s with overnight lows dropping into the mid to upper 40s.

.LONG TERM...(Thursday through Monday)
Issued at 238 PM CDT Mon Oct 31 2022

Expect a warm weather pattern to become established late this week
as the mean position of a 500 mb ridge sets up over the Southeast.
This ridge may tend to limit rainfall potential as well. A lot will
depend on the track of a low pressure system to our west.

Thursday through Friday, southerly low level flow will increase on
the back side of a high over the Appalachians. A 500 mb ridge axis
will pass directly across the Ohio Valley. This will spell warm and
dry conditions both days. Highs will be in the mid to upper 70s,
with lows in the 50s.

Over the weekend, a high amplitude upper-level trough will progress
east into the Plains. Recent runs of the gfs depict a rather intense
500 mb closed low will form on the south end of the trough, then
eject northeast across the Missouri Valley Sat night. An associated
surface low will likely form along a cold front over the upper
Missouri Valley. The rainfall potential of this system will depend
on how far west and how intense the system is. It appears the
heaviest rainfall potential will generally be north and west of the
Ohio Valley. Some thunder cannot be ruled out, depending on the
track and intensity of the system. Regardless of the track,
temperatures will remain quite warm.

In the wake of the system, slightly cooler air will arrive for
Monday. The ensemble means are in good agreement that the Southeast
ridge will expand north and west, so any intrusion of cooler air
will be minor.

&&

.AVIATION...
Issued at 723 PM CDT Mon Oct 31 2022

Very light winds, skies gradually clearing from the west, and
lingering post-rain soil moisture will be conducive to fog
overnight, some dense, especially in the western half of the region
where the clouds are expected to clear sooner. Some vsby
restrictions in fog may linger into mid morning as winds continue to
be light out of the southwest on Tue.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory until 10 AM CDT Tuesday for ILZ075>078-
     080>089.

MO...Dense Fog Advisory until 10 AM CDT Tuesday for MOZ076-087.

IN...None.
KY...None.
&&

UPDATE...CN
SHORT TERM...KC
LONG TERM...MY
AVIATION...DB
Hazardous weather outlook, Oct 31, 8:09 PM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
909 PM CDT Mon Oct 31 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
909 PM CDT Mon Oct 31 2022 /357 PM EDT Mon Oct 31 2022/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

We expect areas of fog overnight, dense at times, especially near
and east of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Areas of fog will linger into the early morning commute. Locally
dense fog will be possible through mid morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 31, 8:02 PM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
902 PM CDT Mon Oct 31 2022

ILZ090>094-INZ081-082-085>088-KYZ004-005-007-008-010>022-MOZ111-
010930-
Pope-Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-
Vanderburgh-Warrick-Spencer-Ballard-McCracken-Livingston-Marshall-
Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-
Henderson-Daviess-McLean-Muhlenberg-Todd-Scott-
Including the cities of Golconda, Elizabethtown, Cairo,
Mound City, Metropolis, Fort Branch, Petersburg, Poseyville,
Evansville, Boonville, Rockport, Wickliffe, Paducah, Smithland,
Benton, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon,
Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun,
Greenville, Elkton, and Sikeston
902 PM CDT Mon Oct 31 2022 /1002 PM EDT Mon Oct 31 2022/

...DENSE FOG MAY DEVELOP LATER TONIGHT...

Clearing skies and calm winds will combine with high humidity
overnight to make conditions increasingly favorable for areas of
dense fog, especially late, and into the early morning Tuesday.

Visibilities may be reduced to one quarter of a mile or less in
some areas. We may need a Dense Fog Advisory later tonight should
conditions deteriorate.

CN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Alexander

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Alexander forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Drought, Edwards

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Drought Monitor
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Drought, Franklin

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Drought, Gallatin

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Gallatin forecast zone
Reported by
Drought Monitor
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Drought, Hamilton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Drought, Hardin

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hardin forecast zone
Reported by
Drought Monitor
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Drought, Jackson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Drought, Jefferson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Drought, Johnson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Drought, Massac

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Massac forecast zone
Reported by
Drought Monitor
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Drought, Perry

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Perry forecast zone
Reported by
Drought Monitor
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Drought, Pope

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pope forecast zone
Reported by
Drought Monitor
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Drought, Pulaski

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pulaski forecast zone
Reported by
Drought Monitor
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Drought, Saline

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Drought, Union

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Drought, Wabash

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wabash forecast zone
Reported by
Drought Monitor
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Drought, Wayne

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Drought, White

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
White forecast zone
Reported by
Drought Monitor
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Drought, Williamson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Drought Monitor
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059371, 1059372, 1059373, 1059374, 1059375, 1059376, 1059377, 1059378, 1059379, 1059380, 1059381, 1059382, 1059383, 1059384, 1059385, 1059386, 1059387, 1059388, 1059389.